Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 155, NWS Cheyenne, WY

July 18, 2018Box Butte County, Morrill County, Sioux County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 18, 2018, 12:14 AM MDT for Box Butte County, Morrill County, Sioux County, Nebraska. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2018, 12:14 AM MDT (06:14 UTC)
Expired
Jul 18, 2018, 12:45 AM MDT
In force
31 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Box Butte County, NE, Morrill County, NE, Sioux County, NE

The radar

The North Platte radar (KLNX), 184 km from the middle of the area, began a volume at 06:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 12:18 AM MDTTSTM WND GST 72Alliance, NEOBSERVATION TAKEN AT ALLIANCE AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 3:09 PM MDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
348 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1534 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

278 
WUUS55 KCYS 180614
SVRCYS
NEC013-123-165-180645-
/O.NEW.KCYS.SV.W.0155.180718T0614Z-180718T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
1214 AM MDT WED JUL 18 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Southeastern Box Butte County in the Panhandle of Nebraska...
  Northeastern Morrill County in the Panhandle of Nebraska...
  Southeastern Sioux County in the Panhandle of Nebraska...

* Until 1245 AM MDT.

* At 1214 AM MDT, severe thunderstorms were located along a line
  extending from 10 miles northeast of Wild Horse Butte to near
  Kilpatrick Lake, moving southeast at 35 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Alliance, Wild Horse Butte, Kilpatrick Lake, Berea and Alliance
  Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4184 10279 4203 10342 4242 10275 4210 10274
      4209 10271 4201 10270 4200 10267 4191 10268
TIME...MOT...LOC 0614Z 294DEG 29KT 4239 10273 4206 10337 

HAIL...1.00IN
WIND...70MPH
 
$$

Trudel
2 follow-up statements
047 
WWUS55 KCYS 180630
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
1230 AM MDT WED JUL 18 2018

NEC165-180638-
/O.CAN.KCYS.SV.W.0155.000000T0000Z-180718T0645Z/
Sioux NE-
1230 AM MDT WED JUL 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SIOUX COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.


LAT...LON 4196 10318 4242 10275 4210 10274 4209 10271
      4201 10270 4200 10267 4191 10268 4184 10279
TIME...MOT...LOC 0628Z 294DEG 29KT 4235 10262 4202 10326 

$$

NEC013-123-180645-
/O.CON.KCYS.SV.W.0155.000000T0000Z-180718T0645Z/
Box Butte NE-Morrill NE-
1230 AM MDT WED JUL 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM MDT
FOR SOUTHEASTERN BOX BUTTE AND NORTHEASTERN MORRILL COUNTIES...

At 1228 AM MDT, severe thunderstorms were located along a line
extending from 13 miles northeast of Wild Horse Butte to near
Kilpatrick Lake, moving southeast at 35 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Alliance Airport observation.

IMPACT...Wind damage is likely to mobile homes, roofs, and 
         outbuildings.

Locations impacted include...
Alliance, Alliance Airport and Wild Horse Butte. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage across eastern Box Butte County. SEEK SHELTER NOW inside 
a sturdy structure and stay away from windows.
 

&&

LAT...LON 4196 10318 4242 10275 4210 10274 4209 10271
      4201 10270 4200 10267 4191 10268 4184 10279
TIME...MOT...LOC 0628Z 294DEG 29KT 4235 10262 4202 10326 

HAIL...1.00IN
WIND...70MPH
 
$$

Trudel
520 
WWUS55 KCYS 180644
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
1244 AM MDT WED JUL 18 2018

NEC013-123-180654-
/O.EXP.KCYS.SV.W.0155.000000T0000Z-180718T0645Z/
Box Butte NE-Morrill NE-
1244 AM MDT WED JUL 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BOX BUTTE AND
NORTHEASTERN MORRILL COUNTIES WILL EXPIRE AT 1245 AM MDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible.

A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
the Panhandle of Nebraska.

LAT...LON 4196 10318 4242 10275 4210 10274 4209 10271
      4201 10270 4200 10267 4191 10268 4184 10279
TIME...MOT...LOC 0644Z 294DEG 29KT 4230 10248 4197 10312 

$$

Trudel

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 10:31 PM MDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 17, 10:31 PM MDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1031 PM MDT Tue Jul 17 2018

.UPDATE...
Issued at 1027 PM MDT Tue Jul 17 2018

Went ahead and extended the Severe Thunderstorm Watch til midnight
to cover the line of thunderstorms moving through the northern
Nebraska Panhandle. Should be time enough for that line to get
through the Panhandle. Also cancelled the Flash Flood Watch early
as storms are moving fairly quickly. Updates have been sent.

UPDATE Issued at 709 PM MDT Tue Jul 17 2018

Upgraded inherited fire weather watch to a warning for Carbon and
Albany Counties for Wednesday. Conditions out there are close to
Red Flag conditions now with 700mb winds of 10-15 knots. Forecast
for tomorrow showing 700mb winds of 20-25kts, so do expect
stronger winds. Confidence very high in this happening given
current conditions. Also added extreme southwest Carbon County
(FWZ 304). Updates have been sent.

As for ongoing Severe Thunderstorm Watch...instability still quite
high east of the Laramie Range with surface based Capes around
3000 J/KG on SPC's Mesoanalysis page. HRRR showing redevelopment
of convection over the next couple hours. So will keep the watch
going for now. By sunset, we should know what the convection is
going to do.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 206 PM MDT Tue Jul 17 2018

Convection starting to fire around the Laramie Ranges so far and
expect this to continue as activity moves east through this
evening. Potential for some severe storms there with the best area
looking to be over northern parts of the CWA plains into this
evening where better instability and shear is expected. Storms
should move a little faster than yesterday but with wet grounds
over the Panhandle any heavy rain could produce some flooding so
will maintain the watch there for tonight. Convection should taper
off/move out later tonight as a shortwave move by the area.

Dry and pretty warm conditions will be over the CWA Weds through
Thursday under a dry wnw flow atop an upper high centered over
the 4 corners area. This will cut off the monsoonal flow for the
with the high in that position. Concerns will be more with fire
conditions the next two days as the airmass dries.

.LONG TERM...(Thursday night through Tuesday)
Issued at 206 PM MDT Tue Jul 17 2018

Little change seen for Friday though a minor cool front should
nudge temps down a bit as it passes by in association with a weak
impulse. Chances for mainly afternoon and evening convection
should increase a bit over the weekend into early next week as
moisture begins filtering back over the area. An upper low moving
east over the Canadian prairies may drive a decent cool front
across the CWA towards Monday and help chances for pcpn then.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1027 PM MDT Tue Jul 17 2018

VFR conditions expected once the line of thunderstorms approaching
the northern Nebraska Panhandle moves through over the next hour
or so. Westerly winds developing that are not conducive to lower
conditions behind the line. Breezy west winds expected Wednesday
with drying conditions, so thunderstorms expected for any
airports during the afternoon.

&&

.FIRE WEATHER...
Issued at 206 PM MDT Tue Jul 17 2018

Increased fire weather concerns over the next couple days as drier
air moves over the area. Some gusty winds out west both Weds and
Thursday afternoon and with dry fuels have opted to post a Fire
Weather Watch for tomorrow afternoon/early evening for zones 303
and 308 where at least marginal conditions should occur. Similar
setup for Thursday. Otherwise mainly dry and warm weather for the
rest of the week then some increase in moisture should allow for
an uptick in convection over the weekend.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning from 11 AM to 8 PM MDT Wednesday for WYZ303-304-
     308.

NE...None.
&&

UPDATE...GCC
SHORT TERM...RE
LONG TERM...RE
AVIATION...GCC
FIRE WEATHER...RE
Hazardous weather outlook, Jul 18, 12:01 AM MDT, 13 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1201 AM MDT Wed Jul 18 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>119-190615-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1201 AM MDT Wed Jul 18 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TONIGHT

Isolated thunderstorms will end by 2 am over the Nebraska
Panhandle, as well as over Niobrara and Goshen Counties of
southeast Wyoming.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A Red Flag Warning is in effect from 11 am to 8 pm on Wednesday
for Central and Northern Carbon County, the Ferris, Seminoe and
Shirley Mountains, Shirley Basin and the Laramie Valley.

Some thunderstorms will be possible over and near the mountains on
Sunday and Monday.

.Spotter information statement...

Spotter activation will not be needed.

Rubin

In the hours before

Special weather statement, Jul 17, 8:28 PM MDT, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
828 PM MDT TUE JUL 17 2018

WYZ101-102-180315-
Converse County Lower Elevations WY-Niobrara County WY-
828 PM MDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NIOBRARA AND
NORTHEASTERN CONVERSE COUNTIES UNTIL 915 PM MDT...

At 828 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southwest of Elk Mountain Lookout to 9
miles east of Dull Center. Movement was east at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Mule Creek Junction.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
east central Wyoming.

LAT...LON 4322 10405 4338 10491 4350 10464 4350 10406
TIME...MOT...LOC 0228Z 279DEG 39KT 4366 10423 4341 10477

Lyons
Local storm report, Jul 17, 8:42 PM MDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
842 PM MDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     TSTM WND GST     5 WSW DOUGLAS           42.73N 105.48W
07/17/2018  M66 MPH          CONVERSE           WY   PUBLIC

&&

BCHAPMAN
Local storm report, Jul 17, 8:57 PM MDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
857 PM MDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             1 SE DULL CENTER        43.40N 104.95W
07/17/2018  M1.00 INCH       CONVERSE           WY   CO-OP OBSERVER

            FLOODED BASEMENT WITH TWO BROKEN WINDOWS

&&

BCHAPMAN
Local storm report, Jul 17, 8:59 PM MDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
859 PM MDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     TSTM WND GST     DOUGLAS                 42.76N 105.39W
07/17/2018  M56 MPH          CONVERSE           WY   ASOS

&&

BCHAPMAN
Special weather statement, Jul 17, 9:58 PM MDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
958 PM MDT TUE JUL 17 2018

NEZ019-095-096-WYZ102-107-108-180445-
Scotts Bluff NE-North Sioux NE-South Sioux NE-East Platte County WY-
Goshen County WY-Niobrara County WY-
958 PM MDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCOTTS BLUFF...
WESTERN SIOUX...SOUTHEASTERN NIOBRARA...NORTHERN GOSHEN AND
NORTHEASTERN PLATTE COUNTIES UNTIL 1045 PM MDT...

At 958 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles north of Lusk to near Rawhide Buttes
to Guernsey Campground to near Guernsey. Movement was east at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Torrington, Lusk, Guernsey, Lingle, Harrison, Fort Laramie, Manville,
Agate Bed National Monument, Prairie Center, Jay Em, Fort Laramie
National Historic Site, Guernsey Campground, Rawhide Buttes,
Hartville, Van Tassell and Hwy 85 At Dry Rawhide Creek.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska...and southeastern and east central
Wyoming.

LAT...LON 4300 10376 4200 10377 4208 10463 4224 10484
      4240 10486 4298 10454
TIME...MOT...LOC 0358Z 278DEG 34KT 4290 10441 4262 10449 4233 10475
4227 10481

Lyons
Special weather statement, Jul 17, 11:51 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1151 PM MDT TUE JUL 17 2018

NEZ002-003-021-096-180630-
Box Butte NE-Dawes NE-Morrill NE-South Sioux NE-
1151 PM MDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR BOX BUTTE...NORTH CENTRAL
MORRILL...SOUTHEASTERN DAWES AND SOUTHEASTERN SIOUX COUNTIES UNTIL
1230 AM MDT...

At 1151 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Box Butte Dam to 8 miles
northeast of Lake Alice. Movement was east at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Alliance, Hemingford, Wild Horse Butte, Kilpatrick Lake, Alliance
Airport, Berea and Box Butte Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
the Panhandle of Nebraska.

LAT...LON 4195 10275 4204 10367 4264 10282 4262 10278
      4245 10277 4244 10275 4210 10274 4209 10271
      4201 10270 4200 10267
TIME...MOT...LOC 0551Z 287DEG 30KT 4244 10287 4207 10350

Trudel

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 10:11 PM MDTSevere Thunderstorm WarningCYSSioux49 min
Jul 17, 10:51 PM MDTSevere Thunderstorm WarningCYSDawes, Sioux39 min
Jul 17, 11:51 PM MDTSpecial Weather StatementCYSBox Butte39 min
Jul 18, 12:57 AM MDTSpecial Weather StatementCYSScotts Bluff48 min
Jul 18, 1:48 AM MDTSpecial Weather StatementCYSBox Butte42 min
Jul 18, 2:25 AM MDTSevere Thunderstorm WarningCYSMorrill35 min
Jul 18, 2:57 AM MDTSevere Thunderstorm WarningCYSMorrill33 min
Jul 18, 3:03 AM MDTAreal Flood WarningCYSMorrill3 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.